Leflunomide and gut cramps

I'm in the middle of my second month of leflunomide and iron tabs. Both seem to have documented side effects of stomach cramps and diarrhoea. I think the main problem is leflunomide and I'm determined to try to get through this like I did methotrexate. Does anyone have any similar experience?

I don't want to stop coffee incidentally. Research here in Edinburgh is showing benefits to people's livers from drinking coffee, and this helps me a lot.

13 Replies

oldestnewest
  • i decided against lefumonide.. in case of diarrhoea, think iron tablets are more likely to cause constipation??, not the opposite problem,

  • Yes the papers attached suggest that they can cause constipation and diarrhoea. I had this exerience with methotrexate, but this isnt quite so acute and I'd do anything to get back to something nearer normal.

  • Ask if you can swap to liquid iron. It doesn't taste very pleasant but it's much easier on the stomach.

  • I've just started the drug myself. I am anxious about the side effect of diarrhoea, as I have diverticular disease, and experience this without the aid of drugs! The thought of it worsening freaks me out.

    I would have thought the stomach issues you describe are more a problem with the dmard rather than iron.

    Just out of interest, how soon after staring leflunomide did you start to experience side effects?

  • Don't worry I'm not sure the side effects are Meds related. I've been dealing with a lot of anxiety and that may be the reason. I was trying to find out about other people's experiences

  • I'm sorry you've had a lot of anxiety to be managing on top of everything else. There's a definite link between physical and mental health and it's a fine balance. Take care of yourself.

  • Do you see New Scientist? There's an interesting article about chronic pain and anxiety.

  • Hi do hope your stomach problems have improved are you taking hydrrcholorquinne I found it Wass that wwwith leflunamide made my stomach bad sincerely stopping all is great xxx

  • Not my experience but my h couldn't carry on with iron tablets because of the stomach ache & diarrhoea (he has IBS) so was given Galfer syrup (ferrous fumarate) which wasn't any better so was told to try half dose (1 x 5ml twice a day instead of 2) which helped a bit. In the end he had to have RBC transfusions anyway as nothing got it back to to a reasonable enough level.

    I only started leflunomide 3 weeks ago &, touch wood, have no side effects so far but I'm only on 10mg so, sorry, can't help there.

    In one way I hope it's the anxiety & if it's something that can be dealt with it's soon over & takes your tum problems with it. For what it's worth I have 2 mugs of coffee a day (made from ground coffee beans not instant) & I'm fine but I do seem to generally have a strong constitution!

  • the prof in the gastroenterology department I occasionally attend would really approve. Its good for the liver apparently. Not unequivocally good but hey! My experience of the last two days suggest it was the anxiety.

  • Well I'll take that's it's good for the liver & I hope things settle soon & it was anxiety.

    Cathie, as you're reasonably new to LEF too can I ask if your BP has been affected? Mine is usually bob on but today my GP took it twice then as I had an appointment straight after with the Practice nurse asked her to take it again (been asked to have it at every drug monitoring bloods on LEF). She took it twice & then left it 5 mins, took it again & decided it was the better of the lot at 144/90. Just that it's bothering me a bit & not quite sure whether to report it so quickly to my Rheumy nurse or wait & see if it's better in a fortnight, only because I've had a reasonably stressful time (f-i-l's funeral a couple of days ago).

  • I think my stomach hiatus was also family related. As the event retreats into the past it seems to be settling. Hopefully!

    Hope your bp settles down. Here they've just introduced a system where you do your bp at home and text the results into the GP. It seems to get over that white coat syndrome.

  • Well I hope it does, if not it's the docs I guess.

    I don't have white coat syndrome which is why it's so unusual for me to have an iffy reading, as I say it's normally bob on. Never mind, I'll see how it is in a fortnight though just may take it once or twice on my h's, no point stressing over it!

You may also like...